Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 283, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 30, 2018, 5:37 PM CDT for Barber County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 5:37 PM CDT (22:37 UTC)
- Expired
- Jun 30, 2018, 6:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Barber County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:52 PM CDT | TSTM WND GST 52 | Medicine Lodge Asos Sit, KS | ASOS STATION P28, MEDICINE LODGE ASOS SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -429 J/kg
- Mixed-layer LCL
- 2596 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- -92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
558
WUUS53 KDDC 302237
SVRDDC
KSC007-302330-
/O.NEW.KDDC.SV.W.0283.180630T2237Z-180630T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
537 PM CDT SAT JUN 30 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Barber County in south central Kansas...
* Until 630 PM CDT.
* At 537 PM CDT, severe thunderstorms were located along a line
extending from 4 miles west of Capron to Kiowa to near Byron,
moving north at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon and Hazelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9873 3726 9874 3741 9847 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 2237Z 185DEG 18KT 3691 9865 3701 9848 3689 9829
HAIL...0.75IN
WIND...60MPH
$$
TATRO3 follow-up statements
143
WWUS53 KDDC 302259
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
559 PM CDT SAT JUN 30 2018
KSC007-302330-
/O.CON.KDDC.SV.W.0283.000000T0000Z-180630T2330Z/
Barber KS-
559 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EASTERN BARBER COUNTY...
At 559 PM CDT, a severe thunderstorm was located 5 miles northwest of
Hazelton, moving north at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon and Hazelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9873 3729 9858 3741 9847 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 2259Z 187DEG 27KT 3716 9846
HAIL...0.88IN
WIND...60MPH
$$
TATRO504
WWUS53 KDDC 302316
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
616 PM CDT SAT JUN 30 2018
KSC007-302330-
/O.CON.KDDC.SV.W.0283.000000T0000Z-180630T2330Z/
Barber KS-
616 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EASTERN BARBER COUNTY...
At 616 PM CDT, a severe thunderstorm was located very near Sharon,
moving north at 20 mph. At 5:52 PM the Medicine Lodge Airport
reported a 52 mph wind gust.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kiowa, Sharon and Hazelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9855 3730 9850 3741 9847 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 2316Z 200DEG 18KT 3724 9842
HAIL...0.88IN
WIND...60MPH
$$
TATRO086
WWUS53 KDDC 302322
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
622 PM CDT SAT JUN 30 2018
KSC007-302332-
/O.EXP.KDDC.SV.W.0283.000000T0000Z-180630T2330Z/
Barber KS-
622 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARBER COUNTY WILL
EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3700 9855 3730 9850 3741 9847 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 2322Z 185DEG 18KT 3726 9842
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:55 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 30, 1:55 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 155 PM CDT Sat Jun 30 2018 ...Updated Short term and Long term Discussions... .SHORT TERM...(This evening through Sunday) Issued at 152 PM CDT Sat Jun 30 2018 The latest models early this afternoon continues to suggest the warm mid level temperatures will limit the chances for convection early this evening along a surface boundary that will be located near the Colorado border and northwest Kansas. Will however continue with 15 to 20 percent chance for thunderstorms in this area between 6 pm and 9 pm to cover the potential for a few evening storms along this boundary. The better chances for convection overnight will be from 9 pm and 4 am as an upper level trough crosses western Kansas. 850mb warm air advection and 0-1km forcing will both be improving ahead of this upper level trough. Downdraft cape and model soundings suggesting strong gusty winds will be possible with these storms overnight. Quarter hail also can not be ruled out early tonight. By early Sunday morning an area of high pressure will begin to build into western Kansas as the cold front moves across Oklahoma and eastern Kansas. Based on the clearing skies expected during the day and 850mb temperatures forecast at 18z Sunday and 00z Monday it appears the highs Sunday afternoon will be mainly in the mid 80s. The exception will be in portions of south central Kansas where highs could reach the upper 80s. .LONG TERM...(Sunday night through Saturday) Issued at 152 PM CDT Sat Jun 30 2018 Westerly downslope flow on Monday will become more southwesterly through mid week as an upper level trough begins to establish itself along the coast of California and an upper high moves westward across the eastern United States. The latest forecast warming trend in the 850mb to 700mb level early in the week across western Kansas continues to support highs rebounding back into the 90s on Monday with 95 to 100 degree highs still looking likely Tuesday through at least mid week. Several subtle waves will be embedded in the developing southwest flow early in the week which may result in a slight chance for storms Monday night but Tuesday through mid week any thunderstorms that may develop late day and early in the evening appears to stay west of the Colorado border. Warm and dry conditions are expected to continue through late week as a west to east upper level ridge axis builds into the central Plains. Weak flow aloft will continue to favor any late day/evening convection to stay west of Colorado. Highs will be in the 90s but with some higher dew points returning the afternoon heat index readings could easily climb into the 100 to 103 degree range late week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1206 PM CDT Sat Jun 30 2018 A surface boundary/cold front will be located near the Colorado border late today and early this evening. East of this boundary VFR conditions and gusty south winds at near 20 knots can be expected. This surface boundary is currently forecast to cross western Kansas between 00z and 06z Sunday as an upper level trough crosses the Western High Plains. As this surface boundary passes scattered thunderstorms will be possible and the southerly winds will shift to the northwest. BUFR soundings also indicating low VFR or even a brief period of MVFR ceilings are forecast to spread across western Kansas overnight as the frontal boundary crosses western Kansas. Will have to monitor how long these MVFR ceilings will linger early Sunday morning. BUFR NAM, RAP, and GFS all differ on this. At this time will be optimistic and focus the lower ceilings just behind the cold front and go with improving conditions after 12z Sunday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 92 64 88 66 / 10 60 10 10 GCK 95 62 86 65 / 20 50 0 10 EHA 94 62 85 66 / 20 30 10 10 LBL 95 66 86 66 / 10 40 10 10 HYS 96 64 87 64 / 20 70 0 0 P28 95 71 89 69 / 20 60 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Jun 30, 3:48 AM CDT, 13 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 348 AM CDT Sat Jun 30 2018 KSZ030-031-043>046-061>066-074>081-084>090-010900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 348 AM CDT Sat Jun 30 2018 /248 AM MDT Sat Jun 30 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible across central and portions of southwest Kansas late this afternoon through this evening. The main threat will be quarter to golf ball size hail and damaging winds in excess of 60 mph. Day 1 Hazards ------------- * Lightning: Elevated risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Isolated to widely scattered thunderstorms will be possible across southwest Kansas late Monday afternoon through Monday evening. There is a marginal risk for severe weather. Days 2-7 Hazards ---------------- * Sunday No hazards. * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Wednesday - Excessive heat: Limited risk - Fire weather: Elevated risk * Thursday - Excessive heat: Limited risk - Fire weather: Elevated risk * Friday - Excessive heat: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late afternoon through the evening. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
In the hours before
Special weather statement, Jun 30, 5:25 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
525 PM CDT SAT JUN 30 2018
KSZ090-302330-
Barber KS-
525 PM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL
630 PM CDT...
At 525 PM CDT, the public reported strong thunderstorms along a line
extending from near Alva to 3 miles west of Burlington to 2 miles
northeast of Great Salt Plains Lake. Movement was north at 20 mph.
Reports of 50 to 55 mph winds have been recorded in Alva and
Cherokee Oklahoma.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Kiowa, Hardtner, Sharon and Hazelton.
LAT...LON 3700 9872 3712 9872 3739 9836 3738 9835
3700 9835
TIME...MOT...LOC 2225Z 186DEG 18KT 3678 9865 3689 9848 3675 9816
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 50 min |
| Jun 29, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 44 min |
| Jun 29, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 49 min |
| Jun 29, 8:32 PM CDT | Special Weather Statement | DDC | Scott | 13 min |
| Jun 29, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 40 min |
| Jun 29, 9:04 PM CDT | Special Weather Statement | DDC | Scott | 26 min |
| Jun 29, 9:29 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Lane, Scott | 61 min |
| Jun 30, 5:25 PM CDT | Special Weather Statement | DDC | Barber | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.